Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 11, 2021, 3:55 PM PDT for Mineral County, Nevada; Mono County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2021, 3:55 PM PDT (22:55 UTC)
- Expired
- Jul 11, 2021, 4:30 PM PDT
- In force
- 35 min
- Issued by
- NWS Reno, NV
Counties Mono County, CA, Mineral County, NV
The radar
The Reno radar (KRGX), 202 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3255 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697
WWUS85 KREV 112255
SPSREV
Special Weather Statement
National Weather Service Reno NV
355 PM PDT Sun Jul 11 2021
CAZ073-NVZ001-112330-
Mono CA-Mineral and Southern Lyon Counties NV-
355 PM PDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR MONO...MINERAL AND SOUTHERN LYON
COUNTIES UNTIL 430 PM PDT...
At 352 PM PDT, Doppler radar was tracking strong thunderstorms
across the Eastern Sierra, and southern Lyon and Mineral Counties,
moving northeast at 25 mph.
Wind gusts up to 50 mph, brief heavy rainfall and some small hail
will be possible with these storms.
Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Bodie, Chalfant, Toms Place,
Crowley Lake, Mono Lake, Benton, June Lake, Hawthorne, Yerington,
Luning, Bridgeport Reservoir, Tioga Pass, Conway Summit, Oasis,
Benton Hot Springs, Mina and Crestview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3758 11901 3774 11913 3771 11922 3773 11926
3779 11920 3788 11920 3795 11932 3804 11932
3904 11915 3903 11806 3901 11818 3892 11819
3847 11770 3790 11834 3789 11842 3747 11783
3746 11784 3746 11878
TIME...MOT...LOC 2252Z 226DEG 23KT 3831 11899
$$
WHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 11, 1:23 PM PDT, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 11, 1:23 PM PDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Reno NV 123 PM PDT Sun Jul 11 2021 .SYNOPSIS... Very hot conditions continue for the region through Tuesday, followed by a cooling trend to near normal by midweek. A few afternoon and evening thunderstorms are expected today through Tuesday, mainly south of Highway 50. Smoke from the Beckwourth Complex fire will affect portions of extreme eastern California and western Nevada with periods of degraded air quality and reduced visibility. && .DISCUSSION... Tired of the heat? Well, I have good news and bad news. The good news is today is the peak of the heat wave for many locations. We reached 105 degrees at KRNO yesterday, which is the warmest it has been in 7 years (last 105 was July 14, 2014). As of 1 pm we are currently 101 degrees at KRNO, or 2 degrees warmer than this time yesterday. This puts us on track to reach the forecast high of 107, and is still striking distance of the all-time record high of 108. The bad news is the excessive heat continues for another couple of days, but there is light on the horizon with a "cooling" trend closer to normal mid-July heat by midweek. Thunderstorms today will shift south as the upper level high elongates west-east, with the best chances in the Eastern Sierra into western Nevada south of US-50. Storms will be faster moving, with lesser chances for flooding, unless storms train over a particularly vulnerable location (i.e burn scars, etc). Greatest threat from storms continues to be strong outflow winds in excess of 45 mph with high DCAPE values due to the very hot and dry surface conditions. These outflows could travel a significant distance from the thunderstorm that caused them with blowing dust possible. The wet/dry hybrid situation also has the potential for new fire starts. Similar placement and expectations for storms Monday afternoon, with storms being shunted farther south Tuesday. Otherwise, the upper level ridge responsible for our heatwave will be pushed south as the week progresses in response to upper level waves moving through the Pacific Northwest. This will bring temps back to more normal levels the middle into end of the week, but also means breezy afternoon and evening winds today through much of next week. The winds and ongoing dry conditions will bring enhanced fire concerns, please see the fire weather section below for additional details. Winds will also bring periods of choppy conditions to area lakes, with peak speeds from approximately 3 pm through 9 pm. Will hold off issuing any Lake Wind Advisories as speeds are likely to only barely reach criteria for a couple hours each day. While much of the Desert Southwest looks to benefit from a push of monsoonal moisture the week ahead, the prevailing dry southwesterly flow across the Sierra and northwest Nevada will keep the moisture south and east of our forecast area with less than a 5% chance for any storms Tuesday onward. -Dawn && .AVIATION... Very hot temperatures continue through Tuesday with density altitude concerns, particularly for smaller aircraft. The Beckwourth Complex Fire in Plumas County continues to burn actively with the latest HRRRx smoke forecasts indicating the densest smoke will be from Doyle-Pyramid Lake (terrain obscuration likely), becoming more diffuse into Pershing and Churchill Counties. Denser smoke is also possible in far northern NV/CA from wildfires burning in southern Oregon with general haze possible elsewhere across the region and slantwise visibility restrictions possible. Typical breezy afternoon west winds each day from approximately 21z- 04z with gusts generally in the 20-25 kt range for terminal sites, locally up to 30 kts. Thunderstorm chances will shift south today and Monday, across the Eastern Sierra and into western Nevada south of US-50. Greatest risk from storms will be gusty and erratic outflow winds (40+ kts) from any storms that do develop. Outflows may travel well away from the parent thunderstorm and kick up dust across the west central Nevada Basin and Range. -Dawn && .FIRE WEATHER... * Hot and unstable conditions favorable for large plume growth on ongoing fires. * Afternoon and evening thunderstorms possible today and Monday, mainly south of US-50. * Breezy afternoons with periods of critical fire weather conditions throughout the coming week. Very hot and unstable conditions continue with high haines index in the region as the heat wave continues to peak. Thunderstorms are expected to be confined to areas south of I-80 today and tomorrow with most storms in the wetter category. Afternoon zephyr winds are expected to develop this afternoon, AND everyday this week, reaching near critical fire weather thresholds. As of now, no day is forecast to be significantly breezier than any other, with marginal Red Flag conditions in any particular fire weather zone. Unless one day begins to stand out from the rest, as far as wind potential, we aren't planning to issue any fire weather products. Winds are going to be gusting 25 to 30 mph each afternoon along the Sierra Front with typically windier spots gusting up to 35 mph for a few hours most afternoons. RH will drop to around 5-10% in the lower elevations and 15-25% in the Sierra each afternoon. So, expect the potential for periods of critical fire weather conditions each afternoon this week. -Zach && .REV Watches/Warnings/Advisories... NV...Excessive Heat Warning until 9 PM PDT Tuesday NVZ001-003>005. CA...Excessive Heat Warning until 9 PM PDT Tuesday CAZ070-071. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 11, 1:46 PM PDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service RENO NV 146 PM PDT Sun Jul 11 2021 CAZ072-073-NVZ002-130000- Greater Lake Tahoe Area-Mono County- Including the cities of South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Stateline, Glenbrook, and Incline Village 146 PM PDT Sun Jul 11 2021 ...VERY HOT THROUGH EARLY NEXT WEEK... Strong high pressure will persist over the Sierra through Tuesday, with only a few degrees of cooling Wednesday. High temperatures will be into the upper 80s to mid 90s for Sierra valleys with highs peaking in the upper 60s to upper 70s even over higher Sierra peaks. If you plan on venturing into the Sierra to escape the lower elevation heat, note that conditions will still feel quite hot for the afternoon hours, especially if you are exposed to the sun. Also, Lake Tahoe water temperatures are in the upper 60s so cold water shock is still possible which can greatly increase the chances for inhaling water and drowning. Personal flotation devices are recommended at all times. http://weather.gov/reno
Special weather statement, Jul 11, 3:55 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
355 PM PDT Sun Jul 11 2021
CAZ073-NVZ001-112330-
Mono CA-Mineral and Southern Lyon Counties NV-
355 PM PDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR MONO...MINERAL AND SOUTHERN LYON
COUNTIES UNTIL 430 PM PDT...
At 352 PM PDT, Doppler radar was tracking strong thunderstorms
across the Eastern Sierra, and southern Lyon and Mineral Counties,
moving northeast at 25 mph.
Wind gusts up to 50 mph, brief heavy rainfall and some small hail
will be possible with these storms.
Locations impacted include...
Mammoth Lakes, Bridgeport, Lee Vining, Bodie, Chalfant, Toms Place,
Crowley Lake, Mono Lake, Benton, June Lake, Hawthorne, Yerington,
Luning, Bridgeport Reservoir, Tioga Pass, Conway Summit, Oasis,
Benton Hot Springs, Mina and Crestview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3758 11901 3774 11913 3771 11922 3773 11926
3779 11920 3788 11920 3795 11932 3804 11932
3904 11915 3903 11806 3901 11818 3892 11819
3847 11770 3790 11834 3789 11842 3747 11783
3746 11784 3746 11878
TIME...MOT...LOC 2252Z 226DEG 23KT 3831 11899
WHThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 5:37 PM PDT | Special Weather Statement | REV | 53 min | |
| Jul 10, 6:13 PM PDT | Areal Flood Advisory | REV | Mono | 88 min |
Nearby
Special Weather Statements in Nevada, 2021Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.